MANILA, Philippines—Taking a dietary supplement or herbal drink may not be as harmless as people think.
A medical expert warns that consumers should be wary of nutraceuticals being sold in the market these days as these products, like regular medicines, can also be counterfeited and could pose a danger to safety and health.
Nutraceuticals may contain dangerous chemicals and their continued consumption could cause a whole range of dangerous side effects like renal shutdown, jaundice, skin rashes, among other conditions, said Dr. Minerva Calimag, president of the Philippine Medical Association.
Nutraceuticals—the term is coined from a combination of “nutrition” and “pharmaceutical”—usually come in the form of dietary supplements, processed foods like cereals, beverages and soups, and herbal products like coffee, juice and tea.
“The public must be warned against these nutraceuticals… it can be coffee, tea or snake bones, among others,” Calimag said at a press briefing on Monday of the Food and Drug Administration (FDA) to mark National Consciousness Week Against Counterfeit Medicines.
“They can come in many forms [and] all these things can contain chemicals which are not supposed to be in them,” said Calimag.
She said vigilance against counterfeit medicines should not extend only to mainstream drugs but nutraceuticals as well.
“Nutraceuticals should be pure and should not contain western medicine or these products should at least indicate in the labels what substances they contain,” Calimag said in an interview.
But more often than not, these products carry labels in a foreign language without English translation, in violation of FDA rules, she said.
To illustrate the dangers of the indiscriminate consumption of nutraceuticals, Calimag cited recent reports of a number of patients, who regularly consumed a herb-based coffee being sold in the market as Sehat Bedan, who developed kidney failure.
Some of the patients also allegedly developed moon faces, a usual side effect of long-term use of steroid medications.
“From the side effects exhibited by these patients, we suspect the product contains steroids,” Calimag said.
She said the FDA had issued a warning against Sehat Bedan in January, “but it is still proliferating in the market.”
To help curb the proliferation of counterfeit drugs in the country, Calimag urged medical practitioners to be on the lookout for a pattern of side effects suggesting consumption of nutraceuticals among their patients, such as renal shutdown, jaundice, diabetes, skin rashes and others.